Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 63, NWS Des Moines, IA

May 15, 2009Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at May 15, 2009, 1:33 PM CDT for Wapello County, Iowa. It took effect at May 15, 2009, 6:11 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 15, 2009, 1:33 PM CDT (18:33 UTC)
In effect from
May 15, 2009, 6:11 PM CDT
Expired
May 16, 2009, 8:15 AM CDT
In force
14 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4). The gauge peaked at 10.59 ft at May 15, 2009, 10:00 PM CDT.

actionminormoderate101505/1505/1605/17
Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 151833
FLWDMX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT FRI MAY 15 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-161833-
/O.NEW.KDMX.FL.W.0063.090516T0415Z-090518T0400Z/
/OTMI4.1.ER.090516T0415Z.090516T1800Z.090517T0400Z.NO/
133 PM CDT FRI MAY 15 2009

...FLOOD WARNING IN EFFECT UNTIL SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL SATURDAY EVENING.
* AT  1:20 PM FRIDAY THE STAGE WAS 9.0 FEET...AND RISING. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS  10 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE 
  RISING TO 10.8 FEET SATURDAY. FALL BELOW FLOOD STAGE SATURDAY 
  EVENING.
* IMPACT...AT 10 FEET...AGRICULTURAL FLOODING IS OBSERVED OVER MOST 
  OF THE REACH BETWEEN OTTUMWA AND ELDON.

$$
4 follow-up statements
000 
WGUS83 KDMX 152035
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT FRI MAY 15 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-162035-
/O.EXT.KDMX.FL.W.0063.090515T2311Z-090518T0941Z/
/OTMI4.1.ER.090515T2311Z.090516T1800Z.090517T0941Z.NO/
335 PM CDT FRI MAY 15 2009

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL SUNDAY MORNING.
* AT  3:20 PM FRIDAY THE STAGE WAS 9.6 FEET...AND RISING. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS  10 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE 
  RISING TO 11.8 FEET SATURDAY. FALL BELOW FLOOD STAGE SUNDAY 
  MORNING.

$$

ZOGG
000 
WGUS83 KDMX 160203
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT FRI MAY 15 2009


RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-170203-
/O.EXT.KDMX.FL.W.0063.000000T0000Z-090517T2300Z/
/OTMI4.1.ER.090515T2200Z.090516T0600Z.090516T2300Z.NO/
903 PM CDT FRI MAY 15 2009

...FLOOD WARNING NOW IN EFFECT UNTIL SATURDAY EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL SATURDAY EVENING.
* AT  8:50 PM FRIDAY THE STAGE WAS 10.6 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  10 FEET.
* FORECAST...RISE TO 10.8 FEET SATURDAY MORNING. FALL BELOW FLOOD 
  STAGE SATURDAY EVENING.


$$
000 
WGUS83 KDMX 160859
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
359 AM CDT SAT MAY 16 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-170859-
/O.EXT.KDMX.FL.W.0063.000000T0000Z-090518T0014Z/
/OTMI4.1.ER.090515T2200Z.090516T1800Z.090517T0014Z.NO/
359 AM CDT SAT MAY 16 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT OTTUMWA.
* UNTIL THIS EVENING.
* AT  3:50 AM SATURDAY THE STAGE WAS 10.1 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  10 FEET.
* FORECAST...RISE TO 10.8 FEET TODAY. FALL BELOW FLOOD STAGE THIS 
  EVENING.


$$

IAC123-125-170859-
/O.CON.KDMX.FL.W.0065.000000T0000Z-090517T2015Z/
/BSSI4.1.ER.090516T0248Z.090516T1200Z.090516T2015Z.NO/
359 AM CDT SAT MAY 16 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK AT BUSSEY.
* UNTIL TODAY.
* AT  3:15 AM SATURDAY THE STAGE WAS 19.0 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  18 FEET.
* FORECAST...RISE TO 19.0 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  TODAY.


$$

IAC117-185-170858-
/O.EXT.KDMX.FL.W.0060.000000T0000Z-090518T1200Z/
/CHTI4.1.ER.090515T1832Z.090516T1200Z.090517T1200Z.NO/
359 AM CDT SAT MAY 16 2009

...FLOOD WARNING NOW IN EFFECT UNTIL SUNDAY MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER AT CHARITON.
* UNTIL SUNDAY MORNING.
* AT  3:30 AM SATURDAY THE STAGE WAS 17.2 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  15 FEET.
* FORECAST...RISE TO 17.3 FEET THIS MORNING. FALL BELOW FLOOD STAGE 
  SUNDAY MORNING.


$$

IAC007-185-170858-
/O.EXT.KDMX.FL.W.0061.000000T0000Z-090517T1242Z/
/PRMI4.1.ER.090515T1917Z.090516T0400Z.090516T1242Z.NO/
359 AM CDT SAT MAY 16 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH FORK CHARITON RIVER AT PROMISE CITY.
* UNTIL THIS MORNING.
* AT  3:00 AM SATURDAY THE STAGE WAS 19.4 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  18 FEET.
* FORECAST...FALL BELOW FLOOD STAGE THIS MORNING.


$$
000 
WGUS83 KDMX 161316
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CDT SAT MAY 16 2009


RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC179-161345-
/O.CAN.KDMX.FL.W.0063.000000T0000Z-090518T0014Z/
/OTMI4.1.ER.090515T2200Z.090516T0340Z.090516T0933Z.NO/
815 AM CDT SAT MAY 16 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE DES MOINES RIVER AT OTTUMWA.
* AT  7:50 AM SATURDAY THE STAGE WAS 8.8 FEET...AND FALLING. 
* FELL BELOW FLOOD STAGE AT  4:33 AM SATURDAY.
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS  10 FEET.
* FORECAST...FALL TO 7.1 FEET SUNDAY MORNING.


$$

IAC123-125-171314-
/O.EXT.KDMX.FL.W.0065.000000T0000Z-090517T2100Z/
/BSSI4.1.ER.090516T0248Z.090516T1215Z.090516T2100Z.NO/
815 AM CDT SAT MAY 16 2009

...FLOOD WARNING NOW IN EFFECT UNTIL TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE CEDAR CREEK AT BUSSEY.
* UNTIL TODAY.
* AT  7:15 AM SATURDAY THE STAGE WAS 19.5 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  18 FEET.
* FORECAST...FALL BELOW FLOOD STAGE TODAY.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 15, 8:55 AM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 15, 8:55 AM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI MAY 15 2009

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM.../TODAY/
MOISTURE SURGING NWD WITH DEW POINTS IN THE MID 60S INTO SRN KS NOW.
DVLPG WRMFNT WILL MAKE PROGRESS NWD...BUT EXPECT IT TO BE TOUGH WITH
THE RAIN COOLED AIR IN THE CONVECTIVE AREA.  WRMFNT EXPECTED TO
REACH THE SRN IA BORDER AREA BY 00Z.  KEPT TEMPS DOWN FOR THE MOST
PART OVER THE CNTRL AND NERN ZONES AND WENT A BIT WRMR FARTHER NW
WHERE RAFL WILL NOT BE AS CONTINUOUS.  CUR FFA LOOKS WELL PLACED AND
IS SUPPORTED WELL BY THE GFS FROM 00Z...THE 06Z NAM12 AND THE FIM
RUNS.  NO CHNGS MADE THERE.  CONSIDERED PUTTING IN SVR
WORDING...HWVR WITH LTL CHC FOR DECENT DESTABILIZATION FEEL THE
THREAT IS RELATIVELY LOW AND SHUD BE TO THE SE OF THE CWA FOR THE
MOST PART.

.LONG TERM.../TONIGHT THROUGH THU/
THE COLD FRONT WILL HEAD SOUTHEAST TONIGHT WITH SOME LINGERING RAIN
LIKELY SOUTHEAST DURING THE EARLY EVENING. A MUCH COOLER AIR MASS
WILL FILTER INTO THE REGION BEHIND THE FRONT...AND HIGHS SATURDAY
ARE ONLY EXPECTED TO REACH THE UPPER 50S TO LOWER 60S. BY SATURDAY
NIGHT...THE SFC RIDGE SHOULD STRADDLE THE FORECAST AREA WITH LIGHT
WINDS AND IDEAL CONDITIONS FOR RADIATIONAL COOLING. HAVE BUMPED
TEMPS DOWN A BIT SOME LOCATIONS AND EXPANDED THE FROST AREA.
EXPECTING MODERATING TEMPS INTO THE 70S BY MONDAY AS UPPER RIDGING
BUILDS IN.

IN THE LATER PERIODS...WILL FAVOR HPC IDEA OF LEANING TOWARDS
GFS/GFSENS/UKMET/GEM AND DISCOUNTING THE 15/00Z ECMWF. THE LATEST
RUN DIGS A H5 TROUGH INTO THE REGION LATE TUESDAY INTO
WEDNESDAY...WHILE THE OTHER MODELS MAINTAIN RIDGING OR ZONAL FLOW
AND WARMER TEMPERATURES. ON TUESDAY...THERE MAY BE SOME SHOWERS AND
STORMS OVER PARTS OF THE FORECAST AREA DEPENDING ON WHERE THE MAIN
SYNOPTIC BOUNDARY SETS UP BEFORE LIFTING NORTH. COLD FRONTAL PASSAGE
WILL LIKELY OCCUR LATE WEDNESDAY INTO THURSDAY WITH THE HIGHEST
COVERAGE OF PRECIP LIKELY. WILL TEMPER MAX TEMPS FOR TUESDAY A BIT
WITH THE BOUNDARY EXPECTED ACROSS THE STATE...OTHERWISE WARMER
READINGS LOOK REASONABLE THROUGH THE EXTENDED PERIOD.

&&

.AVIATION...15/12Z
SOME UNCERTAINTY IN THE SCENARIO TO UNFOLD TODAY...AS SITUATION
SIMILAR TO TWO DAYS AGO...WITH LOW LEVEL STRATUS/MORNING CONVECTION
IN PLACE AND AN ADDITIONAL THUNDER THREAT THIS AFTERNOON. MAIN
AVIATION SITES IMPACTED TODAY TO BE KDSM AND KOTM...WITH SOME
SHOWER/POSSIBLE THUNDER MAYBE SPREADING FAR ENOUGH NORTH TO IMPACT
KFOD...KMCW...AND KALO. OTHERWISE CIGS MAINLY IN THE IFR/LIFR RANGE
ACROSS SOUTHERN IOWA WITH A FEW HOLES LIFTING THEM INTO MVFR RANGE.
CIGS TO REMAIN LOW THROUGHOUT THE MORNING AT LEAST...WHERE
ANTICIPATE COULD LIFT THIS AFTERNOON INTO THE MVFR RANGE.
SOUTHEASTERLY WINDS AHEAD OF THE SFC LOW OFF TO THE WEST...TO CHANGE
TO THE NORTHWEST THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONTAL
BOUNDARY MOVES THROUGH. CONTINUED CHANCES FOR -SHRA/-TSRA ACROSS THE
SOUTHERN CWA WITH CONVECTION STRETCHING BACK INTO CENTRAL KANSAS ALL
MOVING TO THE NORTHEAST. HARD TO NAIL DOWN THUNDER TIMING
ATTM...WITH RESPECT TO THE UNCERTAINTY OF ADDITIONAL DEVELOPMENT
THIS AFTERNOON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY /12Z-00Z/
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST.

&&

LONG TERM...KINNEY
SHORT TERM...MS MAY 09
AVIATION...ALBRECHT
Hazardous weather outlook, May 15, 11:03 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT FRI MAY 15 2009

IAZ061-062-073>075-081>086-092>097-161015-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1103 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TODAY...BEFORE PUSHING SOUTHEAST OF THE AREA DURING THE EARLY
EVENING. ISOLATED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND
60 MPH WINDS ARE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34. EXPECT
LOCALLY HEAVY RAIN...WITH TOTAL RAINFALL OF 3 TO 5 INCHES...AND
ISOLATED HIGHER AMOUNTS.

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-161015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-
1103 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED NON-SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FROST IS EXPECTED EARLY SUNDAY MORNING...MAINLY ALONG AND NORTH OF
HIGHWAY 30...AND IN THE NISHNABOTNA RIVER VALLEY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:58 AM CDTRiver Flood WarningDMXLucas, Wayne40 hr
May 15, 9:58 AM CDTRiver Flood WarningDMXAppanoose, Wayne28 hr
May 15, 10:06 AM CDTFlash Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union6 hr
May 15, 10:58 AM CDTRiver Flood WarningDMXTaylor8 hr
May 15, 2:20 PM CDTRiver Flood WarningDMXDecatur5 hr
May 15, 3:44 PM CDTAreal Flood WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union12 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.